Getting off medication without bad withdrawals

Hi everyone,

I had PPP in June 2015, a month in MBU and sent home with olanzapine to take for a year and started on sertraline for depression. Finally free of olanzapine but the withdrawals were awful. The insomnia being the worst. I was given zolpidem to help with sleep but after a month on sleeping tablets they decided to change my antidepressant to trazodone which has sleep inducing properties. I was ok for 6 weeks so wanted to see if I could come off all together. Big mistake. Return of insomnia and had crippling anxiety to boot. Back on trazodone but a higher dose as low dose wasn't effective anymore. I really hate being so dependant on medication to sleep and function but I will stay on it for longer if it helps. Has anyone else had problems with getting off meds following PPP? Or a similar experience to mine? Is this normal? Will I ever sleep again without meds? Will I always have this anxiety? Any help most appreciated x

6 Replies

oldestnewest
  • Hello cheeko38

    Welcome to the forum. I'm sorry to hear you had PP last year and are having problems with medication. I think you have done really well to recover so quickly and you are very wise to continue with your medication to keep you stable.

    I also tried taking myself off medication and like you found it to be a big mistake. I had been improving but being off medication took me more than a few steps back in my recovery. I had PP twice many years ago, treated under general psychiatric care and was very ill for a long time. There were times when I thought I would never be well but with good medical care and support I did eventually fully recover as you will in time.

    Do you have a CPN or Health Visitor to talk things over with? Perhaps CBT (Cognitive Behaviour Therapy) might be an idea? Talking to a complete stranger about how you feel rather than worrying your family can be a great release and might help with insomnia to get things off your mind? Your GP will be able to refer you if you think this would help.

    Rest assured you will be able to sleep again without medication, as I have. There's a brilliant blog at ppsoup.com which might be helpful to you. The APP Insider Guides are also here "Recovery after Postpartum Psychosis" and "Postpartum Psychosis : A Guide for Partners" under the link app-network.org/what-is-pp/...

    There will be other mums here to share their experiences. We all know how difficult it is to recover from such a traumatic illness and are here to help you, so please talk here if it helps at any time.

    Take good care of yourself.

  • Thank you so much for all your useful help and links. I do have a CPN and she's been brilliant but this is her first experience with PPP so she admits herself that she doesn't always get it right. Thanks again..I'll get there I'm sure.

  • Hi cheeko38 and welcome to the forum,

    Recovery from PP can be so challenging and I hope the links that Lilybeth has given will help you to see how others have overcome this. To share my experience, I had PP in 2009 and also took Olanzapine for a year, although the dose was reduced before stopping. I too wonder if you have a CPN or other health professional q can talk to about the meds and the difficulties you describe with sleeping?

    I found Olazapine to really knock me out, and it did take some time to adjust to sleeping without it. But I have always been quite a heavy sleeper and that returned after not too long. It always helped me to try and get things done in the day too, just to make sure I was tired if that makes sense. I also took Lithium as a mood stabiliser so don't have experience of the other meds you mention I'm afraid. Again, a health professional might be able to guide you to find the right combination, as that can be tricky. Different people react differently to medication but the right balance can be really effective.

    Anxiety and a huge lack of confidence is something that I definitely relate to from my recovery after PP. I too had the feelings of "when will this end" but I can promise you that things can and do get better. I know it is a real cliche, but the passing of time really does help. In the meantime, I found it helpful to write a diary and look back over the weeks and months and see the changes, which helped me to realise things were getting better.

    I really remember being slightly resentful in a way of the meds I took but looking back I can see it helped me get through a very challenging time. On some level, people do take medication for a wide variety of things, but I guess the meds felt like a reminder to me when I was desperate to be better. Hindsight is a wonderful thing! And I know now that although it was hard at the time, it was the right thing for that time.

    The APP Recovery Guide that Lilybeth has put a link to has some great tips and real-life info. We have all been there, and know where you are coming from. Never hesitate to ask more questions and take good care of yourself, all the best, xx

  • Thanks Hannah. Will consider a journal, probably should have started one a while back but will try anything at the moment. Will also look at the links Lilybeth suggested.

  • Hi there, just replying very briefly as am at work. i am not familiar with the meds you refer to other than olanzapine which i continued taking for several months after i left the MBU. when i took it i had to sleep lots and then when i came off it would start waking at 5am and be so annoyed that i couldnt sleep again as i knew i needed the sleep.. anyway you do not seem to speak of Lithium. did you ever explore taking Lithium?

    I was taking Lithium alongside Olazapine when discharged from the MBU. and then continued with lithium (800mg daily before bedtime). i found it great and have now been reducing by 100mg each month for the last 7 months sowill be completely off Lithium in a month

  • Thanks for your reply. I have never been offered lithium but I know others have tried it with success. I will persevere with the trazodone and see how it pans out. Most nights I get about 7 hours, depending on the wee one and his sleep.

You may also like...